Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 170, NWS Louisville, KY

May 18, 2017Orange County, Washington County, Indiana

NWS Louisville, KY issued this severe thunderstorm warning at May 18, 2017, 5:55 PM EDT for Orange County, Washington County, Indiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2017, 5:55 PM EDT (21:55 UTC)
Expired
May 18, 2017, 6:30 PM EDT
In force
35 min
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Orange County, IN, Washington County, IN

The radar

The Louisville radar (KLVX), 81 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2017-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 641 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2017-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 303 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
641 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1164 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
303 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
0.7
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS53 KLMK 182155
SVRLMK
INC117-175-182230-
/O.NEW.KLMK.SV.W.0170.170518T2155Z-170518T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
555 PM EDT THU MAY 18 2017

The National Weather Service in Louisville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Orange County in south central Indiana...
  West central Washington County in south central Indiana...

* Until 630 PM EDT

* At 554 PM EDT, a severe thunderstorm was located near Paoli, moving
  east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Orleans, Stampers Creek, Campbellsburg, Livonia, Saltillo, Bromer,
  Mahan Crossing, Leipsic, Woodlawn Grove and Claysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3858 8651 3867 8650 3868 8622 3853 8625
TIME...MOT...LOC 2154Z 275DEG 20KT 3861 8647 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
3 follow-up statements
798 
WWUS53 KLMK 182207
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
607 PM EDT THU MAY 18 2017

INC117-175-182230-
/O.CON.KLMK.SV.W.0170.000000T0000Z-170518T2230Z/
Orange IN-Washington IN-
607 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHEASTERN ORANGE AND WEST CENTRAL WASHINGTON COUNTIES...

At 606 PM EDT, a severe thunderstorm was located northeast of Paoli, 
moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Campbellsburg, Livonia, Saltillo, Claysville, Bromer and Syria. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3858 8643 3865 8643 3867 8622 3861 8623
      3854 8625
TIME...MOT...LOC 2206Z 275DEG 20KT 3860 8638 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
453 
WWUS53 KLMK 182216
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
616 PM EDT THU MAY 18 2017

INC117-175-182230-
/O.CON.KLMK.SV.W.0170.000000T0000Z-170518T2230Z/
Orange IN-Washington IN-
616 PM EDT THU MAY 18 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR EAST CENTRAL ORANGE AND WEST CENTRAL WASHINGTON COUNTIES...

At 616 PM EDT, a severe thunderstorm was located 9 miles east of
Paoli, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Campbellsburg, Livonia, Claysville and Bromer. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 3857 8637 3863 8635 3867 8622 3861 8623
      3854 8625
TIME...MOT...LOC 2216Z 275DEG 20KT 3860 8631 

HAIL...1.00IN
WIND...60MPH
 
$$

SCHOETTMER
365 
WWUS53 KLMK 182222
SVSLMK

Severe Weather Statement
National Weather Service Louisville KY
622 PM EDT THU MAY 18 2017

INC117-175-182230-
/O.EXP.KLMK.SV.W.0170.000000T0000Z-170518T2230Z/
Orange IN-Washington IN-
622 PM EDT THU MAY 18 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ORANGE AND WEST
CENTRAL WASHINGTON COUNTIES WILL EXPIRE AT 630 PM EDT...
        
The storm which prompted the warning has moved east into Washington 
County. Therefore the warning for Orange County will be allowed to 
expire. 

Remember, a new Severe Thunderstorm Warning is in effect for 
Washington County until 645 PM EDT. 

LAT...LON 3857 8637 3863 8635 3867 8622 3861 8623
      3854 8625
TIME...MOT...LOC 2220Z 275DEG 20KT 3860 8630 

$$

RAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:34 PM EDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 18, 2:34 PM EDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
234 PM EDT Thu May 18 2017

.Short Term...(This evening through Friday night)
Issued at 222 PM EDT Thu May 18 2017

Current surface analysis reveals broad southwesterly flow across the
region and relatively warm temperatures in the 80s. Upper air
analysis/satellite show a weak elevated boundary oriented from
northeast to southwest along the Indiana/Kentucky borders. Scattered
showers and thunderstorms have fired off along the boundary this
morning, though most have remained weak in nature. Could see some
more scattered showers and thunderstorms this afternoon, with the
greatest chances along the boundary.

Cold front associated with a low pressure system over southern
Quebec will begin pushing south over parts of the Ohio River Valley
region tonight and stall out near the I-64 corridor tomorrow
morning. Additionally, an MCS from convection overnight in the
Plains will weaken and approach the region from the west tomorrow
morning. The stalled cold front and remnant MCV/outflow boundaries
will provide lift for showers and thunderstorms during the day
Friday. Some strong to severe storms are certainly possible, as
environment will be characterized by moderate to high instability
(+2500 J/KG) and decent deep layer shear (~30kts 0-6km). Main
threats with storms should be strong winds and hail. Heavy rainfall
in storms is also a possibility, as PWATs will be near ~1.5". Don't
think flash flooding will be too much of a concern as storm motions
should keep storms from settling over one area for an extended
period of time.

The stalled cold front will begin to lift northward as a warm front
Friday night into Saturday morning. While most areas will have the
chance to see showers and storms overnight Friday, best chances for
storms should be along and near the warm front as it lifts
northward. Environment parameters will support a couple strong to
severe storms during the overnight hours.

&&

.Long Term...(Saturday through Thursday)
Issued at 230 PM EDT Thu May 18 2017

By Saturday morning, warm front from Friday near the I-64 corridor
should be north of the CWA. This will place the region deep within
the warm sector in an environment characterized by moderate to high
instability and deep moisture, but marginal deep layer shear. Models
vary with QPF, as the NAM/Canadian keeps things mostly dry and
capped until late Saturday afternoon while most other medium to long
range models develop scattered convection all day long. Given how
things evolve Friday night, any leftover boundaries or outflow could
certainly serve as focal points for convection, so can't rule out
storms during the morning and afternoon. As a result, will take a
blended forecast solution for now. A few storms that develop
Saturday could be strong to severe with wind/hail being the main
threats.

Strong cold front is progged to move through region late Saturday
night into Sunday. Models develop a line of showers and storms ahead
of a pre-frontal trough and cold front, and with marginal
shear/instability values, can't rule out a few strong storms. Cooler
and drier air will begin filtering in from the west late Sunday
afternoon.

High pressure builds in to the region Monday and keeps things cool
and dry, though the dry weather may be short-lived. Long range
models prog another cold front to impact the region around the
Tuesday-Wednesday timeframe and develop a line of showers and
thunderstorms ahead of the front. Some timing/placement issues still
need to be worked out but overall pattern looks to be cool and
unsettled.

&&

.Aviation...(18Z TAF Issuance)
Issued at 100 PM EDT Thu May 18 2017

VFR conditions are expected to prevail at the TAF sites through much
of the period.  Plume of convection may develop later this afternoon
across western KY/southern IL/southern IN and that may pose a VCSH
threat at KSDF.  HRRR is most robust with convective potential,
though the 3KM NAM run was much drier.  For now, will maintain a
VCSH period at KSDF through 19/00Z.  Southwest winds of 12-15kt with
gusts to 20kts will be possible through the afternoon.  VFR
conditions are expected this evening and into the overnight.
However, some overnight convection is likely to develop after 19/09Z.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...DM
Long Term...DM
Aviation...MJ
Hazardous weather outlook, May 18, 2:37 PM EDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
237 PM EDT Thu May 18 2017

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-191845-
Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison-
Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-
Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-
Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle-
Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-
Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport,
Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield,
Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford,
Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana,
Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle,
Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
237 PM EDT Thu May 18 2017 /137 PM CDT Thu May 18 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

Scattered thunderstorms are possible this evening, mainly across
southern Indiana and north central Kentucky. The main hazards are
lightning and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A daily chance of thunderstorms is expected Friday through Sunday
across the outlook area. The most widespread thunderstorm activity is
expected Friday and again on Sunday. Any strong storm could produce
heavy rainfall, gusty winds, and hail.

Thunderstorms are again in the forecast next Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not planned at this time.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

DM

In the hours before

Special weather statement, May 18, 5:48 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Louisville KY
548 PM EDT THU MAY 18 2017

INZ076-077-182215-
Orange-Washington-
548 PM EDT THU MAY 18 2017

...STRONG THUNDERSTORMS WILL AFFECT NORTHERN ORANGE AND WASHINGTON
COUNTIES...

At 548 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 11 miles northwest of Salem to just
nnorthwest of Paoli. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Paoli, Orleans, Orangeville, Campbellsburg, West Baden Springs,
Saltillo, Kossuth, Leipsic, Woodlawn Grove and Smedley.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3876 8603 3877 8602 3868 8602 3853 8660
      3869 8661 3869 8631 3873 8631 3874 8629
      3877 8628 3876 8625 3878 8623 3877 8622
      3878 8621 3877 8621 3878 8618 3876 8613
      3877 8610 3878 8610 3878 8609
TIME...MOT...LOC 2148Z 249DEG 27KT 3871 8627 3857 8652

RAS

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 5:16 PM EDTSevere Thunderstorm WarningLMKOrange29 min
May 18, 5:48 PM EDTSpecial Weather StatementLMKWashington27 min
May 18, 6:20 PM EDTSevere Thunderstorm WarningLMKWashington25 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.